Alert archive / Missouri / Tornado Warnings in 2022

Tornado Warning 8, NWS Kansas City, MO

March 29, 2022Bates County, Missouri

NWS Kansas City, MO issued this tornado warning at Mar 29, 2022, 11:44 PM CDT for Bates County, Missouri. It was in force for 16 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 29, 2022, 11:44 PM CDT (04:44 UTC)
Expired
Mar 30, 2022, 12:00 AM CDT
In force
16 min
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

County Bates County, MO

The radar

The Pleasant Hill radar (KEAX), 55 km from the middle of the area, began a volume at 04:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 29, 4:57 PM CDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 4.7 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2022-03-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 901 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2022-03-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 154 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
901 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
1720 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
154 m²/s²
0-3 km storm-relative helicity
190 m²/s²
Significant tornado parameter
0.3
Supercell composite
4.9

Open this sounding in Storm Lab

The text

As transmitted.

175 
WFUS53 KEAX 300444
TOREAX
MOC013-300500-
/O.NEW.KEAX.TO.W.0008.220330T0444Z-220330T0500Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Kansas City/Pleasant Hill MO
1144 PM CDT Tue Mar 29 2022

The National Weather Service in Pleasant Hill has issued a

* Tornado Warning for...
  Northwestern Bates County in west central Missouri...

* Until midnight CDT.
    
* At 1143 PM CDT, a severe thunderstorm capable of producing a
  tornado was located 7 miles southwest of Adrian, moving east at 45
  mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Locations impacted include...
  Butler, Adrian and Passaic. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3826 9453 3837 9456 3846 9423 3830 9420
TIME...MOT...LOC 0443Z 249DEG 39KT 3833 9447 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

BMW
1 follow-up statement
290 
WWUS53 KEAX 300452
SVSEAX

Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
1152 PM CDT Tue Mar 29 2022

MOC013-300500-
/O.CON.KEAX.TO.W.0008.000000T0000Z-220330T0500Z/
Bates MO-
1152 PM CDT Tue Mar 29 2022

...A TORNADO WARNING REMAINS IN EFFECT UNTIL MIDNIGHT CDT FOR NORTH
CENTRAL BATES COUNTY...
    
At 1152 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Adrian, moving east at 45 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Butler, Adrian and Passaic. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3828 9441 3836 9443 3843 9422 3830 9420
TIME...MOT...LOC 0452Z 257DEG 41KT 3833 9433 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

BMW

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this tornado warning went out at Mar 29, 6:33 PM CDT, 5 hours 11 minutes earlier.

Area forecast discussion, Mar 29, 6:33 PM CDT, 5 hours 11 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
633 PM CDT Tue Mar 29 2022

.Discussion...
Issued at 338 PM CDT TUE MAR 29 2022

Key Message:

- Strong to severe thunderstorms possible late this evening as a
  line of storms moves eastward through portions of the area.

Warm front continues to lift northward, currently entering far
southwestern sections of the CWA. Moisture within the warm sector is
largely modified in the mid 50s. While a capping inversion has
limited convective development this afternoon, increasing large
scale ascent and frontal forcing will allow thunderstorms to quickly
develop over portions of central/eastern Kansas late this afternoon
into the early evening. Storm mode will initially favor semi-
discrete high-based cells before transitioning to QLCS during the
evening hours. Instability will be a limiting factor as the line
of storms progresses eastward into the CWA, with a gradual
decrease in storm intensity anticipated east of the KC Metro Area.
An increasing LLJ this evening will help enhance low-level shear,
with ~200 J/kg of SRH expected as the line enters the forecast
area. A brief tornado embedded within the line cannot be ruled
out, assuming boundary layer cooling/decoupling does not occur too
quickly. The highest threat for severe weather will be across
eastern Kansas into the western quarter of Missouri, where in
addition to the brief spin-up, quarter-sized hail and wind gusts
up to 60 mph will be possible. The most likely window for severe
weather within our CWA will occur between 7pm and midnight. Flash
flooding looks to be a low threat, with the progressive nature
expected with the most robust convection and 1 and 3 hour FFG
remaining 1.75" to 2.50" respectively.

Post-frontal precipitation chances hang around for a good portion of
Wednesday as another piece of energy rotates into the area. With the
clouds/precip and CAA, a much cooler day is expected with
temperatures steady or slowly falling during the day, mainly in the
40s by mid/late afternoon. Cannot rule out a short window of
precipitation transitioning to a light snow late Wednesday night
into Thursday morning, albeit no accumulations are expected. Next
chance of rain returns Friday night as another shortwave trough
moves across the central CONUS.

&&

.Aviation...(For the 00Z TAFS through 00Z Wednesday Evening)
Issued at 630 PM CDT TUE MAR 29 2022

VFR conditions are expected to deteriorate quickly as a line of
showers and thunderstorms moves in from the west. Storms are
expected to enter the vicinity of the terminals in the next couple
of hours. Primary hazards include high winds, quarter inch hail,
and heavy rainfall. CIGS and VIS are expected to decrease
significantly, especially in heavy downpours.

Thunderstorms are expected to vacate the terminals around midnight
with rain lingering through the morning. Gusty winds persist even
outside of thunderstorms with gusts around 20-30 kts anticipated.
Southerly winds become northwesterly behind a cold front which is
expected to move through around 10Z-12Z. Precipitation is
moves out near midday; however, MVFR CIGs hang around through the
remainder of the period.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

Discussion...Blair
Aviation...Pesel
Hazardous weather outlook, Mar 29, 2:40 PM CDT, 9 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
240 PM CDT Tue Mar 29 2022

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-301945-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
240 PM CDT Tue Mar 29 2022

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...This Afternoon and Tonight

 Southerly winds gusting up to 40 mph are expected this afternoon.

 Severe weather is possible today between 7 PM and 4 AM across the
 entire forecast area. Greatest chance for severe weather is along
 the MO/KS border. Damaging winds up to 60 mph and hail up to
 quarter-sized are the main concerns. Can't rule out a few brief
 tornadoes tonight, as well. Showers and storms continue Wednesday,
 but no severe weather is expected.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

 A dusting of light snow is possible Thursday morning north of HWY
 36.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

In the hours before

Special weather statement, Mar 29, 9:56 PM CDT, 1 hour 48 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
956 PM CDT Tue Mar 29 2022

KSZ057-104-105-MOZ028-029-037-300345-
Johnson KS-Wyandotte KS-Miami KS-Platte MO-Jackson MO-Clay MO-
956 PM CDT Tue Mar 29 2022

...Strong thunderstorms will impact portions of northeastern
Wyandotte, northwestern Miami, eastern Johnson, Clay, southeastern
Platte and Jackson Counties through 1045 PM CDT...

At 956 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Lake Waukomis to near Overland Park to near
Edgerton. Movement was northeast at 45 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Kansas City, Overland Park, Olathe, Independence, Lee's Summit,
Shawnee, Blue Springs, Lenexa, Leawood, Raytown, Liberty, Gladstone,
Grandview, Prairie Village, Gardner, Grain Valley, Excelsior Springs,
Merriam, Mission and Smithville.

This includes the following highways...
 Interstate 70 in Missouri between mile markers 0 and 23.
 Interstate 70 in Kansas between mile markers 417 and 423.
 Interstate 35 in Missouri between mile markers 0 and 32.
 Interstate 35 in Kansas between mile markers 211 and 217, and
between mile markers 220 and 235.
 Interstate 29 between mile markers 0 and 10.
 Interstate 635 between mile markers 0 and 12.
 Interstate 470 between mile markers 0 and 16.
 Interstate 435 between mile markers 0 and 1, and between mile
markers 38 and 83.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
northeastern and east central Kansas...and northwestern and west
central Missouri.

&&

LAT...LON 3867 9507 3889 9478 3928 9468 3946 9436
      3945 9422 3921 9421 3921 9417 3918 9419
      3917 9414 3915 9412 3889 9432 3884 9449
      3885 9461 3881 9461
TIME...MOT...LOC 0256Z 238DEG 38KT 3924 9464 3893 9472 3875 9495

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Pesel
Local storm report, Mar 29, 10:53 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1053 PM CDT TUE MAR 29 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0850 PM     TSTM WND DMG     2 E SAINT JOSEPH        39.77N 94.80W
03/29/2022                   BUCHANAN           MO   LAW ENFORCEMENT

            DELAYED REPORT...ROOF DAMAGE TO EAST HILLS
            MALL.

&&

SGA
Local storm report, Mar 29, 10:55 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1055 PM CDT TUE MAR 29 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0851 PM     TSTM WND DMG     3 E SAINT JOSEPH        39.77N 94.78W
03/29/2022                   BUCHANAN           MO   LAW ENFORCEMENT

            DELAYED REPORT...ROOF DAMAGE TO A COUPLE OF
            HOUSES.

&&

SGA

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 29, 8:08 PM CDTSevere Thunderstorm WarningEAXBuchanan, Platte52 min
Mar 29, 8:21 PM CDTSevere Thunderstorm WarningEAXAndrew, Buchanan, Holt39 min
Mar 29, 8:28 PM CDTTornado WarningEAXPlatte17 min
Mar 29, 8:32 PM CDTTornado WarningEAXBuchanan28 min
Mar 29, 8:47 PM CDTSevere Thunderstorm WarningEAXAndrew, Buchanan, Clay, Clinton, DeKalb, Jackson and 1 more28 min
Mar 29, 9:10 PM CDTSevere Thunderstorm WarningEAXCaldwell, Clay, Clinton, Daviess, DeKalb, Lafayette and 1 more50 min
Mar 29, 9:28 PM CDTTornado WarningEAXCaldwell, Daviess, DeKalb32 min
Mar 29, 9:47 PM CDTSevere Thunderstorm WarningEAXDaviess, Grundy, Harrison, Livingston43 min
Mar 29, 9:50 PM CDTTornado WarningEAXDaviess, Grundy, Harrison25 min
Mar 29, 9:56 PM CDTSpecial Weather StatementEAXClay, Jackson49 min
Mar 29, 10:13 PM CDTAreal Flood AdvisoryEAXClay, Platte4 hr
Mar 29, 11:37 PM CDTSevere Thunderstorm WarningEAXBates38 min
Mar 29, 11:58 PM CDTTornado WarningEAXBates, Henry32 min
Mar 30, 12:20 AM CDTTornado WarningEAXHenry40 min
Mar 30, 7:53 AM CDTRiver Flood WarningEAXRay14 hr
Mar 30, 7:53 AM CDTRiver Flood WarningEAXCarroll14 hr

Nearby

Tornado Warnings in Missouri, 2022Every tornado warning in 2022Tornadoes in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.